by Jim and Lynda Guidry

Associate Professor of Preventive Medicine and Community Health, Director of Research, CMCDr. Jacques Baillargeon, an associate professor in preventive medicine and community health at UTMB, who is the lead author of a study of testosterone-prescribing patterns, visited with Guidry News Service last week. Listen (18:21)

“This study is significant because, to date, I think it is the largest study of testosterone prescribing in men,” he said.  “And we’ve known, or suspected, for a while that based on pharmaceutical data that testosterone use has increased fairly substantially over the last decade.” 

Baillargeon said the project was “a large representative study of men over 40” who are taking prescription drugs for "Low T".

He said that about 50 percent of the men in the study who had received testosterone therapy had been diagnosed as having hypogonadism, a condition where a man is unable to produce the normal levels of testosterone. But the study also found that, among new users of a prescription androgen product, about 25 percent did not have their testosterone levels tested before starting the treatment. 

“That was a surprising finding, the extent to which many men begin testosterone therapy without having been tested,” Baillargeon said.  “That’s important and significant because the medical group that has defined the appropriate use for testosterone – that is the Endocrine Society – has said that testosterone therapy should only be used in an unequivocal diagnosis of hypogonadism.”

Baillargeon said there needs to be additional research on the long-term risks of testosterone therapy versus the benefits.

“It may be that there aren’t any dramatic increases in risks, but right now there is concern that there would be an increased risk of cardiovascular disease and prostate cancer,” he said.

Another unanswered question is the effect of stopping testosterone therapy once it has been administered.

“That is a good question,” he said, stressing that he is not an endocrinologist but cautioning that it is his understanding that taking the drug may suppress the natural production of testosterone and men should be aware of the consequences of abruptly stopping the therapy.  “I’m not a clinician, but I believe there is a certain period of time that it might take your body to start producing testosterone; so I guess you might be singing soprano for a while.”